Kentucky, 2020Funnel Cloud in Kentucky, August 22, 2020
August 22, 2020 · NWS PAH · 1 event in 1 county or zone
Scattered thunderstorms developed in close proximity to a weak 500 mb low over the lower Ohio Valley. Low level lapse rates were quite steep, near 7 degrees Celsius/km.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in close proximity to a weak 500 mb low over the lower Ohio Valley. Low level lapse rates were quite steep, near 7 degrees Celsius/km. A short-lived funnel cloud formed in association with one of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 22, 5:52 AM CST, 5 hours 33 minutes earlier.
Area forecast discussion, Aug 22, 5:52 AM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
652 AM CDT Sat Aug 22 2020
.UPDATE...
Issued at 647 AM CDT Sat Aug 22 2020
For aviation section only.
&&
.SHORT TERM...(Today through Monday night)
Issued at 340 AM CDT Sat Aug 22 2020
Will go with a dense fog advisory through 9 AM CDT for all of
southern IL/se MO, as well as the Purchase region of far west KY.
Visibilities have already plunged to less than 1/2 mile at several
observation sites in those areas. Conditions should improve
gradually after sun-up as the fog burns off.
Nearly stationary mid level trof extending from MS/AL northeast
through the TN/OH River Valley region looks to bring a repeat of
yesterday, with scattered thunderstorms expected to form during
the heat of the day in wrn KY/sw IN/far se IL, east of the trof
axis. The storms could be rather slow moving, so locally heavy
rainfall looks to be the main storm hazard, along with deadly
lightning.
The trof is expected to shift just far enough east by Sunday/Monday
to keep the bulk of the storm chances east of the forecast area.
Seasonably hot and humid conditions will be the main weather
story, with highs in the upper 80s to lower 90s at most locations.
.LONG TERM...(Tuesday through Friday)
Issued at 340 AM CDT Sat Aug 22 2020
High confidence in a hot/dry forecast to begin the long term period.
We transition to a lower confidence regime later in the week as
tropical moisture/remnants of Laura potentially impact the lower
Ohio Valley.
Upper level high pressure over the center of the country along with
surface high pressure over the TN Valley will lead to a dry forecast
on Tuesday, and quite possibly into Wednesday as well (although some
hints at deeper moisture increasing in our far southern counties to
produce some isolated convection). Temperatures will be above normal
for late August, generally in the lower 90s.
By Thursday, tropical moisture associated with the remnants of
Tropical Storm Laura is shown being funneled northward up the
Mississippi River Valley. Disagreement exists in exact placement of
the heaviest rain axis, and there will continue to be fluctuations
over the coming days. However, there is fairly decent agreement that
convection will increase across the PAH cwa as precipitable water
values increase to around or just above 2 inches. We will continue
to monitor the late week situation closely as some flooding
potential could materialize.
Temperatures Thursday and Friday will be highly dependent on the
degree of cloud cover and areal coverage of precipitation. For now
continue to side toward the warmer end of the spectrum with highs in
the upper 80s to around 90.
&&
.AVIATION...
Issued at 647 AM CDT Sat Aug 22 2020
Patch dense fog around se MO/srn IL/far wrn KY for a few hours
early today will be followed by generally VFR conditions with
light winds. Sct afternoon thunderstorms will be possible once
again across wrn KY/sw IN, but expect location and timing
uncertainties preclude mention in TAFs at this time.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 9 AM CDT this morning for ILZ075>078-
080>094.
MO...Dense Fog Advisory until 9 AM CDT this morning for MOZ076-086-
087-100-107>112-114.
IN...None.
KY...Dense Fog Advisory until 9 AM CDT this morning for KYZ001>009.
&&
UPDATE...GM
SHORT TERM...GM
LONG TERM...SP
AVIATION...GMHazardous weather outlook, Aug 22, 8:41 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
941 AM CDT Sat Aug 22 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231445-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
941 AM CDT Sat Aug 22 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected once again, mainly this
afternoon over western Kentucky, southwest Indiana and far
southeast Illinois. Locally heavy rainfall and deadly lightning
look to be the main thunderstorm hazards.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A small chance for thunderstorms returns to portions of
southeast Missouri and western Kentucky on Wednesday. Chances for
thunderstorms increase across the entire region Thursday into
Friday. Heavy rain and lightning will be the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MY/GM
Funnel Cloud, Daviess
- When
- August 22, 11:25 AM CST to 11:28 AM CST
- Where
- Daviess County, 0.5 mi S of (Owb)owensboro Arpt to 0.5 mi SE of (Owb)owensboro Arpt
- Reported by
- AWSS
- Coordinates
- 37.743, -87.170
A funnel cloud was witnessed by several observers near the Owensboro airport. The airport control tower observer reported the funnel cloud lasted three minutes. The rotating funnel was described as thin and wispy, attached to the cloud base. Trees obstructed the control tower's view of the lowest parts of the funnel cloud. No confirmation of any touchdown or damage was obtained. The funnel cloud occurred with a thunderstorm that occurred in a weakly sheared environment with no history of sustained strong updrafts.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 22, 20202 deaths · 3 injured · $10,000 · 1 event
- Damaging Winds in Texas, August 22, 2020$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Hail in California, August 22, 2020$254,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Massachusetts, August 22, 2020$106,000 · 1.75 in hail · 16 events
- Damaging Winds in New Hampshire, August 22, 2020$150,000 · 70 kt wind · 2 events
- Dense Fog in Illinois, August 22, 202019 events
- Tropical Storm and Flash Flooding in Puerto Rico, August 22 to 23, 20201 injured · 10 events
- Flash Flooding and Flood in Pennsylvania, August 22, 2020$16,000 · 50 kt wind · 7 events
- Dense Fog in Missouri, August 22, 202011 events
- Flash Flooding and Flooding in Virginia, August 22 to 23, 20209 events
- Dense Fog in Kentucky, August 22, 20205 events
- Flash Flood and Heavy Rain in Virginia, August 22 to 23, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909596.